Alert archive / Wyoming / Red Flag Warnings in 2022
Red Flag Warning 29, NWS Cheyenne, WY
NWS Cheyenne, WY issued this red flag warning at Oct 31, 2022, 2:12 PM MDT for 4 counties in Wyoming; Dawes County, Sioux County, Nebraska. It took effect at Nov 1, 2022, 12:00 PM MDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 31, 2022, 2:12 PM MDT (20:12 UTC)
- In effect from
- Nov 1, 2022, 12:00 PM MDT
- Expired
- Nov 1, 2022, 6:00 PM MDT
- In force
- 6 hr
- Issued by
- NWS Cheyenne, WY
Counties Dawes County, NE, Sioux County, NE, Converse County, WY, Goshen County, WY, Niobrara County, WY, Platte County, WY
The radar
The Cheyenne radar (KCYS), 163 km from the middle of the area, began a volume at 20:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Rapid City, SD (KUNR), launched 12:00Z, 8.2 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3084 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- -9 m²/s²
- 0-3 km storm-relative helicity
- 53 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
719 WWUS85 KCYS 312012 RFWCYS URGENT - FIRE WEATHER MESSAGE National Weather Service Cheyenne WY 212 PM MDT Mon Oct 31 2022 NEZ434-WYZ417-418-011200- /O.UPG.KCYS.FW.A.0025.221101T1800Z-221102T0000Z/ /O.NEW.KCYS.FW.W.0029.221101T1800Z-221102T0000Z/ Pine Ridge/Nebraska National Forest- Niobrara/Lower Elevations of Converse/Thunder Basin National Grassland- Middle North Platte River Basin/Niobrara and Converse High Plains- 212 PM MDT Mon Oct 31 2022 ...RED FLAG WARNING IN EFFECT FROM NOON TO 6 PM MDT TUESDAY FOR GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONES 417, 418, AND 434... The National Weather Service in Cheyenne has issued a Red Flag Warning, which is in effect from noon to 6 PM MDT Tuesday. The Fire Weather Watch is no longer in effect. * AFFECTED AREA...Fire weather zone 434 in the northern Nebraska Panhandle and fire weather zones 417 and 418 in east-central Wyoming. * WIND...Southwest 15 to 25 mph with gusts around 35 mph. * HUMIDITY...Around 12-15 percent * HAINES...4 to 5 * IMPACTS...any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ BW
3 follow-up statements
529 WWUS85 KCYS 010813 RFWCYS URGENT - FIRE WEATHER MESSAGE National Weather Service Cheyenne WY 213 AM MDT Tue Nov 1 2022 ...RED FLAG WARNING IN EFFECT FROM NOON TO 6 PM MDT TODAY FOR GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONES 417...418 AND 434... ...FIRE WEATHER WATCH IN EFFECT FOR WEDNESDAY NOON TO 6 PM FOR GUSTY WINDS AND LOW HUMIDITY FOR FWZS 417...418...432...433...434... 435 AND 436... NEZ434-WYZ417-418-020000- /O.NEW.KCYS.FW.A.0026.221102T1800Z-221103T0000Z/ /O.CON.KCYS.FW.W.0029.221101T1800Z-221102T0000Z/ Pine Ridge/Nebraska National Forest- Niobrara/Lower Elevations of Converse/Thunder Basin National Grassland- Middle North Platte River Basin/Niobrara and Converse High Plains- 213 AM MDT Tue Nov 1 2022 ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 6 PM MDT THIS EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONES 417, 418, AND 434... ...FIRE WEATHER WATCH IN EFFECT WEDNESDAY AFTERNOON FOR GUSTY WINDS AND LOW HUMIDITY FIRE WEATHER ZONES 417...418 AND 434... The National Weather Service in Cheyenne has issued a Fire Weather Watch, which is in effect Wednesday afternoon. * AFFECTED AREA...Fire weather zone 434 in the northern Nebraska Panhandle and fire weather zones 417 and 418 in east-central Wyoming. * WIND...Southwest 15 to 25 mph with gusts around 35 mph. Similar if not stronger winds expected Wednesday. * HUMIDITY...Around 12-15 percent both today and Wednesday afternoon. * HAINES...4 to 5 * IMPACTS...any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. A Fire Weather Watch means that critical fire weather conditions are forecast to occur. Listen for later forecasts and possible Red Flag Warnings. && $$ NEZ435-436-WYZ432-433-020000- /O.NEW.KCYS.FW.A.0026.221102T1800Z-221103T0000Z/ Box Butte/South Sioux/Niobrara River- Lower North Platte River Basin/Scottsbluff National Monument- Bordeaux/Chugwater/Wheatland-Goshen/Middle- Lower North Platte River Basin- 213 AM MDT Tue Nov 1 2022 ...FIRE WEATHER WATCH IN EFFECT WEDNESDAY AFTERNOON FOR GUSTY WEST WINDS AND LOW HUMIDITY... The National Weather Service in Cheyenne has issued a Fire Weather Watch, which is in effect Wednesday afternoon. * AFFECTED AREA...Fire weather zones 432...433...435 and 436... * WIND...Southwest 15 to 25 mph with gusts around 35 mph Wednesday. * HUMIDITY...Around 12-15 percent Wednesday afternoon. * HAINES...4 to 5 * IMPACTS...any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Fire Weather Watch means that critical fire weather conditions are forecast to occur. Listen for later forecasts and possible Red Flag Warnings. && $$
295 WWUS85 KCYS 011947 RFWCYS URGENT - FIRE WEATHER MESSAGE National Weather Service Cheyenne WY 147 PM MDT Tue Nov 1 2022 ...RED FLAG WARNING IN EFFECT FROM NOON TO 6 PM MDT TODAY FOR GUSTY WINDS AND LOW HUMIDITY... ...FIRE WEATHER WATCH IN EFFECT FOR WEDNESDAY NOON TO 6 PM FOR GUSTY WINDS AND LOW HUMIDITY... NEZ434-WYZ417-418-021145- /O.CON.KCYS.FW.W.0029.000000T0000Z-221102T0000Z/ /O.CON.KCYS.FW.A.0026.221102T1800Z-221103T0000Z/ Pine Ridge/Nebraska National Forest- Niobrara/Lower Elevations of Converse/Thunder Basin National Grassland- Middle North Platte River Basin/Niobrara and Converse High Plains- 147 PM MDT Tue Nov 1 2022 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM MDT THIS EVENING FOR GUSTY WINDS AND LOW HUMIDITY... ...FIRE WEATHER WATCH REMAINS IN EFFECT WEDNESDAY AFTERNOON FOR GUSTY WINDS AND LOW HUMIDITY... The Fire Weather Watch remains in effect Wednesday afternoon. * AFFECTED AREA...Fire weather zone 434 in the northern Nebraska Panhandle and fire weather zones 417 and 418 in east-central Wyoming. * WIND...Southwest 15 to 25 mph with gusts up to 35 mph. Similar if not stronger winds expected Wednesday. * HUMIDITY...Around 15 percent both today and Wednesday afternoon. * IMPACTS...any fires that develop may spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. A Fire Weather Watch means that critical fire weather conditions are forecast to occur. Listen for later forecasts and possible Red Flag Warnings. && $$ NEZ435-436-WYZ432-433-021145- /O.CON.KCYS.FW.A.0026.221102T1800Z-221103T0000Z/ Box Butte/South Sioux/Niobrara River- Lower North Platte River Basin/Scottsbluff National Monument- Bordeaux/Chugwater/Wheatland-Goshen/Middle- Lower North Platte River Basin- 147 PM MDT Tue Nov 1 2022 ...FIRE WEATHER WATCH REMAINS IN EFFECT WEDNESDAY AFTERNOON FOR GUSTY WEST WINDS AND LOW HUMIDITY... * AFFECTED AREA...Fire weather zones 432...433...435 and 436... * WIND...Southwest 15 to 20 mph with gusts around 30 mph Wednesday. * HUMIDITY...Around 12 to 15 percent Wednesday afternoon. * IMPACTS...any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Fire Weather Watch means that critical fire weather conditions are forecast to occur. Listen for later forecasts and possible Red Flag Warnings. && $$
270 WWUS85 KCYS 020000 RFWCYS URGENT - FIRE WEATHER MESSAGE National Weather Service Cheyenne WY 600 PM MDT Tue Nov 1 2022 ...RED FLAG WARNING EXPIRES AT 6 PM MDT THIS EVENING FOR GUSTY WINDS AND LOW HUMIDITY... ...FIRE WEATHER WATCH IN EFFECT FOR WEDNESDAY NOON TO 6 PM FOR GUSTY WINDS AND LOW HUMIDITY... NEZ434-WYZ417-418-021200- /O.EXP.KCYS.FW.W.0029.000000T0000Z-221102T0000Z/ /O.CON.KCYS.FW.A.0026.221102T1800Z-221103T0000Z/ Pine Ridge/Nebraska National Forest- Niobrara/Lower Elevations of Converse/Thunder Basin National Grassland- Middle North Platte River Basin/Niobrara and Converse High Plains- 600 PM MDT Tue Nov 1 2022 ...FIRE WEATHER WATCH REMAINS IN EFFECT WEDNESDAY AFTERNOON FOR GUSTY WINDS AND LOW HUMIDITY FIRE WEATHER ZONES 417, 418, AND 434... ...RED FLAG WARNING WILL EXPIRE AT 6 PM MDT THIS EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONES 417, 418, AND 434... The Fire Weather Watch remains in effect Wednesday afternoon. * AFFECTED AREA...Fire weather zone 434 in the northern Nebraska Panhandle and Fire weather zones 417 and 418 in east-central Wyoming. * WIND...Southwest 15 to 25 mph with gusts up to 35 mph Wednesday. * HUMIDITY...Minimum near 15 percent Wednesday afternoon. * IMPACTS...Any fires that develop may spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Fire Weather Watch means that critical fire weather conditions are forecast to occur. Listen for later forecasts and possible Red Flag Warnings. && $$ NEZ435-436-WYZ432-433-021200- /O.CON.KCYS.FW.A.0026.221102T1800Z-221103T0000Z/ Box Butte/South Sioux/Niobrara River- Lower North Platte River Basin/Scottsbluff National Monument- Bordeaux/Chugwater/Wheatland-Goshen/Middle- Lower North Platte River Basin- 600 PM MDT Tue Nov 1 2022 ...FIRE WEATHER WATCH REMAINS IN EFFECT WEDNESDAY AFTERNOON FOR GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONES 432, 433, 435, AND 436... * AFFECTED AREA...Fire weather zones 432...433...435 and 436. * WIND...Southwest 15 to 20 mph with gusts around 30 mph Wednesday. * HUMIDITY...Minimum 12 to 15 percent Wednesday afternoon. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Fire Weather Watch means that critical fire weather conditions are forecast to occur. Listen for later forecasts and possible Red Flag Warnings. && $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this red flag warning went out at Oct 31, 11:44 AM MDT, 2 hours 28 minutes earlier.
Area forecast discussion, Oct 31, 11:44 AM MDT, 2 hours 28 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1144 AM MDT Mon Oct 31 2022
.SHORT TERM...(Today through Wednesday)
Issued at 400 AM MDT Mon Oct 31 2022
Latest GOES WV imagery shows increasing cloud cover/moisture
extending from the PacNW across the northern Rockies associated
with a 140 kt upper level jet. Upper level cloud cover extending
eastward from this jet has begun reaching northern portions of the
CWA, but overall appears thin. Will continue to see cooler
temperatures this morning across the NE Panhandle while westerly
downsloping winds closer to the Laramie Range will keep areas
along the I-25 corridor near Cheyenne and Wheatland warmer.
Cheyenne's current temperature has risen above 40F after reaching
a low of 31F earlier tonight. Gradual height falls east of the
Front Range tonight as led to an elevated MSLP gradient across the
Laramie Range. Bordeaux has gusted to 45 mph with channeling/gap
flow and should continue through mid- morning before the low-level
inversion breaks.
The main weather concerns during the short-term period will be
possible fire weather conditions Tuesday and strong winds across
much of Carbon Co Tuesday night into Wednesday. Above average
temperatures early this week will lead to afternoon highs east of
the Laramie Range in the 60s today extending into the 70s Tuesday
afternoon as 700mb temps climb to near 5C. These warmer conditions
will drive afternoon RHs to near critical thresholds with gusty
southwest winds expected, especially Tuesday and Wednesday. A Fire
Weather Watch has been issued for portions of east-central WY and
the northern NE Panhandle for Tuesday afternoon with similar
conditions possible Wednesday. See Fire Weather Discussion for
further details.
A deep, progressive upper level trough will begin to approach from
the west Tuesday night with a few embedded shortwaves ejecting
out in front. Strong southwest flow looks to increase above 50 kt
over most areas west of the Laramie Range. Southwest flow over the
Sierra Madres and Snowys will most likely lead to mountain wave
activity along the adjacent foothills. Looks to be two windows for
high wind potential, 1) shortly after midnight Wednesday with an
initial shortwave passage and 2) midday Wednesday with better low-
level mixing under an elevated inversion. Therefore, decided to
issue High Wind Watches for much of Carbon Co to cover this threat
starting potentially Tuesday night extending through Wednesday
afternoon. Most local guidance is less confident in this event
with CAG-CPR gradients only reaching around 40m. However, with the
southwest upper level flow, typical gradients would not pick out
these events as well. It is worth noting, NBM v4.1 shows
significantly higher forecast wind gusts Wednesday morning
compared to v4.0, even exceeding 20 kt difference in spots. NBM
v4.1 shows at least 50% of exceeding 48 kt gusts Wednesday for
much of the Watch area.
.LONG TERM...(Wednesday night through Sunday)
Issued at 400 AM MDT Mon Oct 31 2022
Good agreement continues between the GFS and ECMWF on timing and
precipitation locations...as a cold front moves into the area from
the west and northwest. Confidence is growing that most locations
will see the season's first snowfall for most locations.
Front looks to bisect the CWA early Thursday morning along a line
from Alliance to Glendo to Rawlins at 09Z. The front then shifts
south to along the Colorado/Wyoming state line by 12-15Z Thursday.
Very cold temperatures behind the front with -5C to -9C across
much of the CWA. Most of the precip associated with this front
likely to fall as all snow in these cold temperatures.
Will likely need some Winter Weather Advisories out west of the
Laramie Range as we get closer to the event. Preliminary snow
totals are around 10 inches for the mountains and 3-5 inches for
lower elevations. Still have some time to get a better idea as we
get closer to the event.
Good agreement on snow ending early Friday morning from north to
south. Looks like another more widespread wind event taking shape
for the weekend as next major front approaches from the northwest.
Random Wind Forest guidance and Craig to Casper height gradients
go critical as early as Saturday morning for the wind prone areas.
GFS 700 through 800mb winds 55-65kts Saturday afternoon across a
broad area of the CWA...so this wind event likely to include
Wheatland...Cheyenne and Laramie as well as Rawlins.
&&
.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1138 AM MDT Mon Oct 31 2022
A broad upper level ridge will remain in place during the next
24hrs. This will continue to set the stage for VFR conditions and
light winds. Although, the wind will become a bit gusty over KRWL
Tuesday afternoon as southwest flow starts to build into that
area in response to the digging trof in the west.
&&
.FIRE WEATHER...
Issued at 400 AM MDT Mon Oct 31 2022
Elevated fire weather concerns today east of the Laramie Range as
warmer temperatures will drive afternoon RHs into the teens.
Breezy conditions will be most likely along the immediate
foothills and much of Converse Co today. Above average
temperatures will continue into Tuesday and Wednesday with the
threat for near- critical fire weather conditions. A Fire Weather
Watch has been issued for Tuesday afternoon across much of east-
central Wyoming as well as the northern Nebraska Panhandle where
afternoon RHs will be lowest. Southwest winds will be gusting
around 30 mph in the afternoon. Will need to monitor strength of
winds for areas farther south as afternoon RHs still look to reach
critical thresholds. Similar conditions are expected Wednesday
before a colder weather pattern arrives late this week with the
chance for rain and snowfall.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Fire Weather Watch Tuesday afternoon for WYZ417-418.
High Wind Watch from Tuesday evening through Wednesday afternoon
for WYZ104-109.
High Wind Watch from late Tuesday night through Wednesday
afternoon for WYZ110-113.
NE...Fire Weather Watch Tuesday afternoon for NEZ434.
&&
SHORT TERM...MB
LONG TERM...GCC
AVIATION...REC
FIRE WEATHER...MBHazardous weather outlook, Oct 31, 4:31 AM MDT, 9 hours 41 minutes before
Hazardous Weather Outlook National Weather Service Cheyenne WY 431 AM MDT Mon Oct 31 2022 WYZ103-105-106-111-112-114>117-011045- North Laramie Range-Shirley Basin- Central Laramie Range and Southwest Platte County- Southwest Carbon County-Sierra Madre Range-Snowy Range- Laramie Valley-South Laramie Range-South Laramie Range Foothills- 431 AM MDT Mon Oct 31 2022 This hazardous weather outlook is for portions of south central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY Strong winds possible Tuesday into Wednesday with gusts up to 50 mph possible. A trend toward colder and wetter weather is forecast Wednesday night through Friday. Several inches of snow will be possible for the mountains. .Spotter information statement... Spotter activation will not be needed. NEZ002-003-019>021-054-055-095-096-WYZ101-102-107-108-118-119- 011045- Dawes County-Box Butte County-Scotts Bluff County-Banner County- Morrill County-Kimball County-Cheyenne County- Northern Sioux County-Southern Sioux County- Converse County Lower Elevations-Niobrara County- East Platte County-Goshen County-Central Laramie County- East Laramie County- 431 AM MDT Mon Oct 31 2022 This hazardous weather outlook is for portions of panhandle Nebraska...east central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY Near critical fire weather conditions are expected Tuesday and Wednesday due to gusty winds and low afternoon humidities. A trend toward colder and wetter weather is forecast Thursday through Friday. Light snow accumulations will be possible. .Spotter information statement... Spotter activation will not be needed. WYZ104-109-110-113-011045- Ferris/Seminoe/Shirley Mountains-Central Carbon County- North Snowy Range Foothills-Upper North Platte River Basin- 431 AM MDT Mon Oct 31 2022 This hazardous weather outlook is for portions of south central Wyoming. .DAY ONE...TODAY AND TONIGHT No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY Strong winds with gusts to 65 mph possible Tuesday into Wednesday, especially for southeast Wyoming wind-prone locations including Arlington and Elk Mountain. High Wind Watches are in effect beginning Tuesday evening. A trend toward colder and wetter weather is forecast Wednesday night through Friday. Several inches of snow will be possible for the mountains. .Spotter information statement... Spotter activation will not be needed.
The office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 31, 2:37 AM MDT | Fire Weather Watch | CYS | Converse, Goshen, Niobrara, Platte | 12 hr |
| Oct 31, 2:41 AM MDT | High Wind Watch | CYS | Albany, Carbon | 12 hr |
| Oct 31, 2:17 PM MDT | High Wind Watch | CYS | Carbon | 12 hr |
| Oct 31, 2:17 PM MDT | High Wind Warning | CYS | Albany, Carbon | 51 hr |
Nearby
Red Flag Warnings in Wyoming, 2022Red Flag Warnings in Nebraska, 2022Every red flag warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.